Wisconsin, 2001

Tornado and Flooding in Wisconsin, September 6, 2001

September 6, 2001 · NWS GRB · 3 events in 2 counties and zones

6 mile long path. The tornado caused minor damage to the Pelican Lake Supper Club, blew the roof off a nearby house and destroyed a garage.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$66,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A weak tornado briefly touched down a couple of times along a 1.6 mile long path. The tornado caused minor damage to the Pelican Lake Supper Club, blew the roof off a nearby house and destroyed a garage. It also caused minor damage to the Pelican Lake Town Hall and uprooted several trees.Heavy rain from thunderstorms that moved through north-central Wisconsin resulted in flooding of streets and low spots in Rhinelander (Oneida co.) and Eagle River (Vilas co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 6, 2:30 PM CST, 3 hours 39 minutes earlier.

Area forecast discussion, Sep 6, 2:30 PM CST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
330 PM CDT THU SEP 6 2001

HAVE FOLLOWED THE LEAD OF THE MIDNIGHT SHIFT FORECASTER AND WENT WITH A
COMPROMISE 12Z ETA/AVN SOLUTION...AS FAVORED BY NCEP.

AT 20Z WV IMAGERY SHOWED SHORT WAVE ENERGY LIFTING NORTHEAST TOWARD THE
WESTERN GREAT LAKES REGION WITH ASSOCIATED SHOWERS AND THUNDERSTORMS
MAKING THEIR WAY ACROSS THE SOUTHWEST HALF OF WISCONSIN. ETA/AVN TAKE
SHORT WAVE ENERGY THROUGH THE FORECAST AREA BY 12Z WITH AVN INDICATING
SOME DRYING BEHIND THE SYSTEM. VISIBLE SATELLITE IMAGERY SHOWED MAINLY
SCATTERED...WITH SOME BROKEN CLOUDS...IN TEXAS...OKLAHOMA AND KANSAS AS
THIS SYSTEM MOVED AWAY. THERE SHOULD BE SOME CLEARING BEFORE MOISTURE
INCREASES AGAIN AND THE MAIN MID LEVEL TROUGH AND SURFACE COLD FRONT
APPROACH THE AREA. A BREAK IN THE RAINFALL SEEMS LIKELY UNTIL LATE IN
THE DAY FRIDAY...BUT WILL KEEP WORDING SIMPLE AND JUST GO WITH LIKELY
POPS FOR NOW.

COORDINATED WITH MQT. THANKS.

.GRB...NONE.

MG
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Sep 6, 11:00 AM CST, 7 hours 9 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-061900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT THU SEP 6 2001

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL
AND NORTHEAST WISCONSIN.

SEVERE THUNDERSTORMS ARE NOT EXPECTED THIS AFTERNOON OR TONIGHT.

AN UPPER LEVEL DISTURBANCE LIFTING NORTH OUT OF THE CENTRAL PLAINS WILL
BRING A CHANCE OF SHOWERS LATE THIS AFTERNOON OVER CENTRAL AND NORTH-
CENTRAL WISCONSIN...AND OVER THE ENTIRE FORECAST AREA TONIGHT. A FEW
THUNDERSTORMS ARE POSSIBLE...BUT SEVERE STORMS ARE NOT EXPECTED.

SPOTTER ACTIVATION SHOULD NOT BE NEEDED.

WEATHER UPDATES CAN ALSO BE FOUND IN THE SHORT-TERM FORECAST WHENEVER
SIGNIFICANT WEATHER IS OCCURRING OR IMMINENT.

MG
WWW.CRH.NOAA.GOV/GRB

@RUKWBCe	KDENNZUS90 KGRB 061659
BRNAUW
WIZ030-062000-

THE SHORT-TERM FORECAST
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT THU SEP 6 2001

HERE IS THE SHORT TERM FORECAST.

FOR TAYLOR AND CLARK COUNTIES,

SHOWERS AND THUNDERSTORMS SHOULD BEGIN TO SPREAD IN TOWARD 2 OR 3
PM, THEN CONTINUE THE REST OF THE AFTERNOON. RAINFALL AMOUNTS UP
TO ONE QUARTER OF AN INCH CAN BE EXPECTED.

The radar

The Green Bay radar (KGRB), 137 km away, was scanning. The volume nearest the first event began at 00:07 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 tornado. Local standard time, as filed.

Tornado, Oneida

When
September 6, 6:09 PM CST to 6:14 PM CST
Where
Oneida County, Pelican Lake
Rating
F0
Path length
0.5 mi
Path width
30 yd
Property damage
$66,000
Reported by
METEOROLOGIST(NON NWS)
Coordinates
45.500, -89.117

Flood, Oneida

When
September 6, 8:30 PM CST to 11:30 PM CST
Where
Oneida County, Rhinelander
Reported by
LAW ENFORCEMENT
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

Flood, Vilas

When
September 6, 8:30 PM CST to 11:30 PM CST
Where
Vilas County, Eagle River
Reported by
LAW ENFORCEMENT
Coordinates
46.053, -89.515 (the zone’s center; the record gives no point)

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2001Every state in 2001This day in weather historyThe tornado archive for Wisconsin, 2001Warnings in Wisconsin, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5267530, 5267531, 5267532.